Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Iterated function systems, Ruelle operators, and invariant projective measures


Authors: Dorin Ervin Dutkay and Palle E. T. Jorgensen
Journal: Math. Comp. 75 (2006), 1931-1970
MSC (2000): Primary 28A80, 31C20, 37F20, 39B12, 41A63, 42C40, 47D07, 60G42, 60J45
DOI: https://doi.org/10.1090/S0025-5718-06-01861-8
Published electronically: May 31, 2006
MathSciNet review: 2240643
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce a Fourier-based harmonic analysis for a class of discrete dynamical systems which arise from Iterated Function Systems. Our starting point is the following pair of special features of these systems. (1) We assume that a measurable space $ X$ comes with a finite-to-one endomorphism $ r\colon X\rightarrow X$ which is onto but not one-to-one. (2) In the case of affine Iterated Function Systems (IFSs) in $ \mathbb{R}^d$, this harmonic analysis arises naturally as a spectral duality defined from a given pair of finite subsets $ B, L$ in $ \mathbb{R}^d$ of the same cardinality which generate complex Hadamard matrices.

Our harmonic analysis for these iterated function systems (IFS) $ (X, \mu)$ is based on a Markov process on certain paths. The probabilities are determined by a weight function $ W$ on $ X$. From $ W$ we define a transition operator $ R_W$ acting on functions on $ X$, and a corresponding class $ H$ of continuous $ R_W$-harmonic functions. The properties of the functions in $ H$ are analyzed, and they determine the spectral theory of $ L^2(\mu)$. For affine IFSs we establish orthogonal bases in $ L^2(\mu)$. These bases are generated by paths with infinite repetition of finite words. We use this in the last section to analyze tiles in $ \mathbb{R}^d$.


References [Enhancements On Off] (What's this?)

  • [AST04] A. Aldroubi, Q. Sun, W.S. Tang, Nonuniform average sampling and reconstruction in multiply generated shift-invariant spaces, Constr. Approx. 20 (2004) 173-189. MR 2036639 (2005d:42036)
  • [ALTW04] A. Aldroubi, D. Larson, W.S. Tang, E. Weber, Geometric aspects of frame representations of abelian groups, Trans. Amer. Math. Soc. 356 (2004), 4767-4786. MR 2084397 (2005g:42067)
  • [Ba00] V. Baladi, Positive Transfer Operators and Decay of Correlations, Advanced Series in Nonlinear Dynamics, vol. 16, World Scientific, River Edge, NJ, 2000. MR 1793194 (2001k:37035)
  • [AtNe04] K.B. Athreya, P.E. Ney, Branching Processes, Dover, Mineola, NY, 2004; reprint of the original edition, Grundlehren Math. Wiss., vol. 196, Springer-Verlag, New York-Heidelberg, 1972. MR 0373040 (51:9242)
  • [BDP05] S. Bildea, D.E. Dutkay, G. Picioroaga, MRA super-wavelets, New York J. Math. 11 (2005), 1-19. MR 2154344 (2006b:42048)
  • [Bea91] A.F. Beardon, Iteration of Rational Functions: Complex Analytic Dynamical Systems, Graduate Texts in Math., vol. 132, Springer-Verlag, New York, 1991. MR 1128089 (92j:30026)
  • [BJP96] O. Bratteli, P.E.T. Jorgensen, G.L. Price, Endomorphisms of $ {\mathcal{B}}({\mathcal{H}})$, Quantization, Nonlinear Partial Differential Equations, and Operator Algebra (Cambridge, MA, 1994) (W. Arveson et al., eds.), Proc. Sympos. Pure Math., vol. 59, American Mathematical Society, Providence, 1996, pp. 93-138. MR 1392986 (97h:46107)
  • [BrJo99] O. Bratteli, P.E.T. Jorgensen, Iterated function systems and permutation representations of the Cuntz algebra, Mem. Amer. Math. Soc. 139 (1999), no. 663. MR 1469149 (99k:46094a)
  • [BrJo02] O. Bratteli, P.E.T. Jorgensen, Wavelets through a Looking Glass: The World of the Spectrum, Applied and Numerical Harmonic Analysis, Birkhäuser, Boston, 2002. MR 1913212 (2003i:42001)
  • [Bro65] H. Brolin, Invariant sets under iteration of rational functions, Ark. Mat. 6 (1965), 103-144. MR 0194595 (33:2805)
  • [Che99] X. Chen, Limit theorems for functionals of ergodic Markov chains with general state space, Mem. Amer. Math. Soc. 139 (1999), no. 664.MR 1491814 (99k:60170)
  • [CoRa90] J.-P. Conze, A. Raugi, Fonctions harmoniques pour un opérateur de transition et applications, Bull. Soc. Math. France 118 (1990), 273-310. MR 1078079 (92g:60100)
  • [Dau92] I. Daubechies, Ten Lectures on Wavelets, CBMS-NSF Regional Conf. Ser. in Appl. Math., vol. 61, SIAM, Philadelphia, 1992. MR 1162107 (93e:42045)
  • [DGS76] M. Denker, C. Grillenberger, K. Sigmund, Ergodic Theory on Compact Spaces, Lecture Notes in Mathematics, vol. 527, Springer-Verlag, Berlin-New York, 1976. MR 0457675 (56:15879)
  • [DuJo03] D.E. Dutkay, P.E.T. Jorgensen, Wavelets on fractals, Rev. Mat. Iberoamericana, to appear, http://arXiv.org/abs/math.CA/0305443.
  • [DuJo04a] D.E. Dutkay, P.E.T. Jorgensen, Martingales, endomorphisms, and covariant systems of operators in Hilbert space, preprint, 2004, http://arxiv.org/abs/math.CA/0407330 .
  • [DuJo04b] D.E. Dutkay, P.E.T. Jorgensen, Disintegration of projective measures, Proc. Amer. Math. Soc., to appear, http://arxiv.org/abs/math.CA/0408151.
  • [DuJo05] D.E. Dutkay, P.E.T. Jorgensen, Hilbert spaces of martingales supporting certain substitution-dynamical systems, Conform. Geom. Dyn. 9 (2005), 24-45. MR 2133804 (2006a:37005)
  • [Fu74] B. Fuglede, Commuting self-adjoint partial differential operators and a group theoretic problem, J. Funct. Anal. 16 (1974), 101-121.MR 0470754 (57:10500)
  • [Gu99] R.F. Gundy, Two remarks concerning wavelets: Cohen's criterion for low-pass filters and Meyer's theorem on linear independence, The Functional and Harmonic Analysis of Wavelets and Frames (San Antonio, TX, 1999) (L.W. Baggett, D.R. Larson, eds.), Contemp. Math., vol. 247, American Mathematical Society, Providence, 1999, pp. 249-258. MR 1738093 (2001b:42051)
  • [Gu00] R.F. Gundy, Low-pass filters, martingales, and multiresolution analyses, Appl. Comput. Harmon. Anal. 9 (2000), 204-219. MR 1777126 (2002k:94013)
  • [GuKa00] R.F. Gundy, K. Kazarian, Stopping times and local convergence for spline wavelet expansions, SIAM J. Math. Anal. 31 (2000), 561-573. MR 1741041 (2001b:42050)
  • [HMM04] A. Hinkkanen, G.J. Martin, V. Mayer, Local dynamics of uniformly quasiregular mappings, Math. Scand. 95 (2004), 80-100. MR 2091483 (2005f:37094)
  • [Hut81] J.E. Hutchinson, Fractals and self-similarity, Indiana Univ. Math. J. 30 (1981), 713-747. MR 0625600 (82h:49026)
  • [IoMa50] C.T. Ionescu Tulcea, G. Marinescu, Théorie ergodique pour des classes d'opérations non complètement continues, Ann. of Math. (2) 52 (1950), 140-147. MR 0037469 (12:266g)
  • [IoPe98] A. Iosevich, S. Pedersen, Spectral and tiling properties of the unit cube, Internat. Math. Res. Notices 1998, 819-828. MR 1643694 (2000d:52015)
  • [Jo82] P.E.T. Jorgensen, Spectral theory of finite-volume domains in $ \mathbb{R}^n$, Adv. Math. 44 (1982), 105-120. MR 0658536 (84k:47024)
  • [Jo05a] P.E.T. Jorgensen, Analysis and Probability: Wavelets, Signals, Fractals, monograph manuscript, book to be published.
  • [Jo05b] P.E.T. Jorgensen, Measures in wavelet decompositions, Adv. in Appl. Math. 34 (2005), 561-590. MR 2123549 (2006b:42053)
  • [JoPe92] P.E.T. Jorgensen, S. Pedersen, Spectral theory for Borel sets in $ \mathbb{R}^n$ of finite measure, J. Funct. Anal. 107 (1992), 72-104. MR 1165867 (93k:47005)
  • [JoPe93] P.E.T. Jorgensen, S. Pedersen, Group-theoretic and geometric properties of multivariable Fourier series, Exposition. Math. 11 (1993), 309-329. MR 1240363 (94k:42050)
  • [JoPe96] P.E.T. Jorgensen, S. Pedersen, Harmonic analysis of fractal measures, Constr. Approx. 12 (1996), 1-30. MR 1389918 (97c:46091)
  • [JoPe98] P.E.T Jorgensen, S. Pedersen, Dense analytic subspaces in fractal $ L^2$-spaces, J. Anal. Math. 75 (1998), 185-228. MR 1655831 (2000a:46045)
  • [JoPe99] P.E.T. Jorgensen, S. Pedersen, Spectral pairs in Cartesian coordinates, J. Fourier Anal. Appl. 5 (1999), 285-302. MR 1700084 (2002d:42027)
  • [Ka48] S. Kakutani, On equivalence of infinite product measures, Ann. of Math. (2) 49 (1948), 214-224. MR 0023331 (9:340e)
  • [LaWa02] I. \Laba, Y. Wang. On spectral Cantor measures, J. Funct. Anal. 193 (2002), no. 2, 409-420. MR 1929508 (2003g:28017)
  • [LRW00] J.C. Lagarias, J.A. Reeds, Y. Wang, Orthonormal bases of exponentials for the $ n$-cube, Duke Math. J. 103 (2000), 25-37. MR 1758237 (2001h:11104)
  • [LaSh94] J.C. Lagarias, P.W. Shor, Cube-tilings of $ \mathbb{R}^n$ and nonlinear codes, Discrete Comput. Geom. 11 (1994), 359-391.MR 1273224 (95e:52044)
  • [LaWa97] J.C. Lagarias, Y. Wang, Integral self-affine tiles in $ \mathbb{R}^n$, II: Lattice tilings, J. Fourier Anal. Appl. 3 (1997), no. 1, 83-102. MR 1428817 (98b:52026)
  • [LaWa00] J.C. Lagarias, Y. Wang, Orthogonality criteria for compactly supported refinable functions and refinable function vectors, J. Fourier Anal. Appl. 6 (2000), 153-170. MR 1754012 (2002f:42036)
  • [LMW96] K.-S. Lau, M.-F. Ma, J. Wang, On some sharp regularity estimations of $ L^2$-scaling functions, SIAM J. Math. Anal. 27 (1996), 835-864. MR 1382836 (97d:26001)
  • [LWC95] K.-S. Lau, J. Wang, C.-H. Chu, Vector-valued Choquet-Deny theorem, renewal equation and self-similar measures, Studia Math. 117 (1995), 1-28. MR 1367690 (97m:43001)
  • [Law91] W.M. Lawton, Necessary and sufficient conditions for constructing orthonormal wavelet bases, J. Math. Phys. 32 (1991), 57-61. MR 1083085 (91m:81100)
  • [Mane] R. Mañe, On the uniqueness of the maximizing measure for rational maps, Bol. Soc. Brasil. Mat. 14 (1983), 27-43. MR 0736567 (85m:58110a)
  • [MaUr04] R.D. Mauldin, M. Urbanski, Graph Directed Markov Systems: Geometry and Dynamics of Limit Sets, Cambridge Tracts in Math., vol. 148, Cambridge University Press, Cambridge, 2003. MR 2003772
  • [NuLu99] R.D. Nussbaum, S.M. Verduyn Lunel, Generalizations of the Perron-Frobenius Theorem for Nonlinear Maps, Mem. Amer. Math. Soc. 138 (1999), no. 659. MR 1470912 (99i:58125)
  • [RW96] S. Richter, R.F. Werner, Ergodicity of quantum cellular automata, J. Stat. Phys. 82 (1996), 963-998. MR 1372433 (97b:82069)
  • [Rud87] W. Rudin, Real and Complex Analysis, third ed., McGraw-Hill, New York, 1987. MR 0924157 (88k:00002)
  • [Rud91] W. Rudin, Functional Analysis, second ed., Internat. Ser. Pure Appl. Math., McGraw-Hill, New York, 1991.MR 1157815 (92k:46001)
  • [Rue89] D. Ruelle, The thermodynamic formalism for expanding maps, Comm. Math. Phys. 125 (1989), 239-262. MR 1016871 (91a:58149)
  • [SeYa92] J. Seberry, M. Yamada, Hadamard matrices, sequences, and block designs, Contemporary Design Theory: A Collection of Surveys (J.H. Dinitz, D.R. Stinson, eds.), Wiley-Intersci. Ser. Discrete Math. Optim., Wiley, New York, 1992, pp. 431-560.MR 1178508
  • [So95] B. Solomyak, On the random series $ \sum\pm\lambda^n$ (an Erdös problem), Ann. of Math. (2) 142 (1995), 611-625. MR 1356783 (97d:11125)
  • [Str98] R.S. Strichartz, Remarks on ``Dense analytic subspaces in fractal $ L^2$-spaces'' by P. E. T. Jorgensen and S. Pedersen, J. Anal. Math. 75 (1998), 229-231. MR 1655832 (2000a:46046)
  • [Str00] R.S. Strichartz, Mock Fourier series and transforms associated with certain Cantor measures, J. Anal. Math. 81 (2000), 209-238. MR 1785282 (2001i:42009)
  • [Str05] R.S. Strichartz, Convergence of mock Fourier series, Duke Math. J., to appear.
  • [Wal75] P. Walters, Ruelle's operator theorem and $ g$-measures, Trans. Amer. Math. Soc. 214 (1975), 375-387. MR 0412389 (54:515)
  • [Wer93] R.F. Werner, Unitary matrices with entries of equal modulus, preprint 1993, Universität Osnabruck.
  • [YHK97] M. Yamaguti, M. Hata, J. Kigami, Mathematics of Fractals, Transl. Math. Monographs, vol. 167, American Mathematical Society, Providence, 1997. MR 1471705 (98j:28006)
  • [Yo98] K. Yosida, Functional Analysis, Classics in Mathematics, Springer-Verlag, Berlin, 1995; reprint of the sixth edition, Grundlehren Math. Wiss., vol. 123, Springer-Verlag, Berlin-New York, 1980. MR 1336382 (96a:46001)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 28A80, 31C20, 37F20, 39B12, 41A63, 42C40, 47D07, 60G42, 60J45

Retrieve articles in all journals with MSC (2000): 28A80, 31C20, 37F20, 39B12, 41A63, 42C40, 47D07, 60G42, 60J45


Additional Information

Dorin Ervin Dutkay
Affiliation: Department of Mathematics, Hill Center-Busch Campus, Rutgers, The State University of New Jersey, 110 Frelinghuysen Rd, Piscataway, New Jersey 08854-8019
Email: ddutkay@math.rutgers.edu

Palle E. T. Jorgensen
Affiliation: Department of Mathematics, The University of Iowa, 14 MacLean Hall, Iowa City, Iowa 52242-1419
Email: jorgen@math.uiowa.edu

DOI: https://doi.org/10.1090/S0025-5718-06-01861-8
Keywords: Measures, projective limits, transfer operator, martingale, fixed-point, wavelet, multiresolution, fractal, Hausdorff dimension, Perron-Frobenius, Julia set, subshift, orthogonal functions, Fourier series, Hadamard matrix, tiling, lattice, harmonic function
Received by editor(s): January 5, 2005
Received by editor(s) in revised form: June 16, 2005
Published electronically: May 31, 2006
Additional Notes: This research was supported in part by the National Science Foundation DMS-0139473 (FRG)
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society